Wisconsin, 2004

Hail and Damaging Wind in Wisconsin, July 13, 2004

July 13, 2004 · NWS MKX · 3 events in 2 counties and zones

A small cluster of thunderstorms pulsed to severe limits and generated damaging straight-line winds and large hail. Some vehicles were dented by the large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A small cluster of thunderstorms pulsed to severe limits and generated damaging straight-line winds and large hail. Some vehicles were dented by the large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 13, 2:27 PM CST, 47 minutes earlier.

Area forecast discussion, Jul 13, 2:27 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
327 PM CDT TUE JUL 13 2004

.DISCUSSION...FORECAST FOCUS ON POTENTIAL FOR SEVERE STORMS
LATE THIS AFTERNOON AND EVENING.

HAVE BEEN WATCHING SEVERE WEATHER INDICES ALL DAY AND PARAMETERS
HAVE PEGGED FAIRLY HIGH FROM MID MORNING ON BUT LACK OF FORCING HAS
PRODUCED LITTLE CONECTION. HOWEVER IT NOW APPEARS THAT THE FORCING
FROM UPPER LOW TO OUR NORTH WITH SPIRAL BAND WITH VORT COMING
THROUGH CWA WILL BE OUR BEST BET FOR SEVERE. WITH SINKING MOVEMENT TO
THE SOUTHEAST THE EASTERN PORTION OF CWA IS THE MOST FAVORABLE AREA
FOR SEVERE WEATHER. WATCH WILL BE CANCELED EARLIER THAN 04Z ONCE OUR
WEATHER MOVES OUT OF CWA THIS EVE.

AS DRIER AND MORE STABLE AIR MOVES IN FROM THE WEST TONIGHT WILL END
CHANCE OF PRECIPITATION IN FORECAST WITH NORTHWEST FLOW PROVIDING
MORE PLEASANT WEATHER FOR NEXT 2 DAYS.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE
Hazardous weather outlook, Jul 13, 3:41 AM CST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
441 AM CDT TUE JUL 13 2004

WIZ046-047-051-052-056>060-062>072-132100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
441 AM CDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
INTO EARLY EVENING. WIDESPREAD DAMAGING THUNDERSTORM WINDS AND LARGE
HAIL ARE POSSIBLE. ISOLATED TORNADOS ARE ALSO POSSIBLE.

A COLD FRONT WILL TRACK ACROSS WISCONSIN TODAY...ACCOMPANIED BY A
STRONG UPPER AIR DISTURBANCE. VERY MOIST UNSTABLE CONDITIONS AHEAD
OF THE FRONT MAY TRIGGER SEVERE THUNDERSTORMS THIS AFTERNOON...AND
INTO THE EVENING HOURS. THE FRONT AND THUNDERSTORMS SHOULD EXIT
EASTERN WISCONSIN BY MID EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY THROUGH SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

The radar

The Green Bay radar (KGRB), 79 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fond du Lac

When
July 13, 3:14 PM CST
Where
Fond du Lac County, 2 mi S of Vandyne
Measured
2 in hail
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
43.850, -88.500

Hail, Sheboygan

When
July 13, 4:05 PM CST
Where
Sheboygan County, 5 mi W of Cascade
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.667, -88.100

Thunderstorm Wind, Sheboygan

When
July 13, 4:05 PM CST
Where
Sheboygan County, 5 mi W of Cascade
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
43.667, -88.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413004, 5413005, 5413006.